Dietary Supplements Interact with Some Prescription Medications

Written by Dr. Ahmed Zayed

With increased awareness of the importance of a healthy lifestyle, both men and women are looking for different ways to fend off various diseases, manage existing health conditions, and improve the overall quality of life.

Herbal supplements are favored by all persons who want to support their health in a holistic manner. Despite the fact these supplements are generally considered safe due to their natural formula, they can be harmful in some instances. The latest study found that dietary supplements could interact with prescription medications.

Herbal Supplements and Medications

Herbal supplements are formulated to address a number of health problems and they do so by delivering herbs, spices, roots, and various plant-based compounds to one’s body. While many herbs are easy to find, others are rare and the only way to obtain them is through supplements.

Manufacturers of these products always warn customers that prior to the purchase they should consult a doctor. A health care provider informs the patient who is also taking a prescription medication whether the supplement could interact with their drugs and induce adverse effects. However, scientific evidence on this subject was limited.

A group of researchers at the South African Medical Research Council carried out a study whose primary objective was to assess the severity of adverse drug reactions due to herb-drug interactions in patients who are taking both prescribed drugs and herbal supplements.

For this purpose, professor Charles Awortwe and his team searched electronic databases PubMed, the Cochrane Library, Scopus, and Medline for non-randomized and randomized clinical studies, case reports and case controls that involved herb-drug interactions.

The search yielded 49 case reports and two observational studies where 15 cases of adverse drug reactions were reported. Most patients were diagnosed with cancer, cardiovascular disease, and renal transplants. And the most commonly prescribed medications involved alkylating agents, warfarin, and cyclosporine. Some participants also had depression, neurological and anxiety disorders, and they received antidepressants, anticonvulsant and antipsychotic medications.

Results, published[1] in the British Journal of Clinical Pharmacology, showed that patients might poorly respond to therapeutic agents or they can develop toxicity due to severe herb-drug interactions. This can also increase costs of the treatment or prolong the hospitalization.

Herbal Supplements and Medications

Sage Interacts with Blood Thinners

The study showed[2] that patients who took warfarin experienced significant interactions after taking herbal supplements that contained flaxseed, cranberry, sage, St. John’s wort, chamomilla, and goji juice. These particular herbs have the tremendous potential to disrupt the metabolism of warfarin, a blood thinner.

Among evaluated case reports, herb-drug interactions were probably for 51% of them, highly probable for 8%, and doubtful for 4%.

So Herbal Supplements are Dangerous?

Reading all this probably made you think herbal supplements are dangerous and you should avoid them. The goal of the study was simple – to test whether these products could interact with prescription medications. Findings confirmed the link, but they don’t imply these supplements are dangerous for everyone.

A major problem here is that patients don’t report they’re taking dietary supplements. Their doctor doesn’t know whether they’re taking anything unless they report it. As a result, a healthcare provider is unable to advise a patient whether to discontinue using them or decrease dosage.

Read more: Health Supplements Review: A Step-By-Step Nutritional Supplements Guide

Conclusion

A group of scientists from South Africa found that herbal supplements could interact with certain medications. It is of huge importance to consult a doctor before purchasing supplements. Also, patients should report herbal supplements intake to their doctors in order to prevent potential side effects. Many cases of interactions occurred because doctors were unaware their patients were taking supplements.

Image Credits
Feature image: Shutterstock.com
Post Image: Pinterest.com
Author

Contributor : Dr. Ahmed Zayed (Consumer Health Digest)

This Article Has Been Published on January 29, 2018 and Last Modified on August 14, 2018

Dr. Ahmed Zayed Helmy holds a baccalaureate of Medicine and Surgery. He has completed his degree in 2011 at the University of Alexandria, Egypt. Dr. Ahmed believes in providing knowledgeable information to readers. Other than his passion for writing, currently he is working as a Plastic surgeon and is doing his masters at Ain Shams University. You can connect with him on Linkedin.

View All

Take Action: Support Consumer Health Digest by linking to this article from your website

Permalink to this article:

Embed article link: (Click to copy HTML code below):

Reprinting this article:
Non-commercial use OK, cite ConsumerHealthDigest.com with clickable link.